Minnesota, 2010

Flash Flood and Flooding in Minnesota, March 15 to 26, 2010

March 15 to 26, 2010 · NWS MPX · 51 events in 23 counties and zones

Accumulating snowfall across the Upper Midwest and Northern Plains was extensive during the 2009/2010 winter with snowfall water equivalent amounts across the Minnesota River Valley as high as six inches. Across the Mississippi River Valley and the Crow, snowfall water equivalent amounts were between three and five inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.8 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Accumulating snowfall across the Upper Midwest and Northern Plains was extensive during the 2009/2010 winter with snowfall water equivalent amounts across the Minnesota River Valley as high as six inches. Across the Mississippi River Valley and the Crow, snowfall water equivalent amounts were between three and five inches.

The winter had very little melting on the snow cover and therefore, once temperatures in March started to rise and melt the snow cover, there was nearly three to six inches of liquid water ready to be release onto the surface.

The second week of March began with temperatures rising into the 40s and 50s.

A Flood Watch was issued as early as March 10th on the South Fork Crow River affecting Mayer in Carver County.

The first river flood warnings were issued on March 11th for the Minnesota River at Montevideo, Henderson, and Savage. Also, the Crow River at Rockford, and the South Fork Crow River below Mayer, and at Delano. On the 12th, other river flood warnings were issued along the Minnesota River, and the Cottonwood River at New Ulm.

The first flood warning for an ice jam was issued on the 12th for portions of Scott County on the Sand Creek. Other ice jams developed in Scott County on the 13th along the Credit River in Savage. Numerous ice james developed between the 13th and 18th when the rivers started to break up across southern and central Minnesota.

After the 15th, most of the headwaters of the Crow, Cottonwood, Sauk, Redwood and the Long Prairie rose sharply with all of the river forecast points rising above flood stage between the 15th and 21st. Once the ice jams broke up, and most of the headwater sites crested, there were several days where the Cottonwood, South Crow, Crow, and many points along the Minnesota, and Mississippi Rivers rose and held near, or above major flood stage. Most of the rivers crested between the 22nd and the 28th, with a slow fall through the end of the month.

Most of the areal flooding outside of the mainstem rivers occurred before the 22nd, but near the rivers, flooding continued through the 26th. Some of the very low areas along the Minnesota, Mississippi and Crow Rivers had county roads that remained closed through the last week of March.

Damage from the flood waters was mainly confined to ice jam debris, and washed out county roads due to the fast flow and eroding the ground soil underneath the asphalt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 15, 5:00 AM CST, 3 hours earlier.

Area forecast discussion, Mar 15, 5:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CDT MON MAR 15 2010

.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...

SUNDAYS HIGH TEMPERATURES WERE VERY INTERESTING AS A SURGE OF
DRIER AIR FROM THE NE...AND 85H TEMPS AROUND 6C...ALLOWED FOR SFC
TEMPS TO RISE INTO THE 50S AND 60S. MINNEAPOLIS EVEN BROKE A
DAYTIME HIGH OF 64. THE MAIN FORECAST CONCERNS TODAY WILL BE THE
AMT OF CLD CVR TO THE EAST VS. THE WESTERN FA AND HOW THE SFC
TEMPERATURES WILL RELATE TO THESE CONDITIONS WITH SNOW COVER
BECOMING LESS.

WILL LIKELY LEAN TOWARD THE HIGHER GUIDANCE TEMPS (WESTERN WIS) IN
THE SHORT TERM AS CLD CVR WILL LIKELY BE MINIMAL. ELSEWHERE...WILL
LIKELY KEEP TEMPS IN CHECK...BUT MAY ADJUST BASED ON GEMBC WHICH
WAS THE SUPERIOR MODEL ON SUNDAYS AFTN TEMPS.

AS FOR PRECIPITATION CHANCES...TWO WEAK UPPER LEVEL WAVES CONTINUE
TO MOVE SLOWLY EAST/SE ACROSS THE EASTERN DAKOTAS THIS MORNING.
ALTHOUGH THE RAINFALL HAS BEEN LOCALLY HEAVY WHERE THESE
DISTURBANCES HAVE NEARLY BEEN STATIONARY THE PAST 24/48 HRS...THE
GENERAL TREND IS TO HAVE THE DEEPEST MOISTURE IN THE WESTERN FA
TODAY...WITH A SLIGHT INCREASE IN THE EAST LATER TONIGHT/TUESDAY.
MY CONCERNS DEAL WITH THE MOVEMENT OF THESE WAVES FURTHER
EASTWARD INTO MORE CYCLONIC FLOW AND BECOME MORE SHEARED
OUT. THERE MAY BE ENOUGH TO WARRANT 20/40% OF -RA FOR EASTERN MN
STARTING LATER TONIGHT/EARLY TUESDAY. WILL SEE HOW THE LATEST EC
MODEL INDICATES ON MOISTURE DEPTH BEFORE INCREASING THE
PERCENTAGES TOO MUCH. ONCE THIS SYSTEM MOVES SOUTH OF THE
REGION...THERE SHOULD BE ENOUGH SUBSIDENCE TO SCOURER OUT ANY
RESIDUAL MOISTURE ACROSS THE UPPER MIDWEST.

AFT THURSDAY...THE PATTERN CHANGE WHICH WE HAVE BEEN ADVERTISING
THE PAST FEW DAYS WILL LEAD TO UNCERTAINTIES IN PRECIPITATION
CHANCES OVER THE WEEKEND...AND WHAT TYPE OF PRECIPITATION AT THE
EARLY STAGES AS THE COLD FRONT MOVES THROUGH ON LATE
THURSDAY/FRIDAY MORNING. TOO MANY UNCERTAINTIES TO CHANGE CURRENT
FORECAST WITH RAIN CHANGING TO SNOW BY FRIDAY NIGHT...WITH SMALL
CHANCES OF SNOW THROUGHOUT THE WEEKEND. TEMPERATURES WILL ONCE
AGAIN DROP BELOW NORMAL AND SHOULD LAST THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.AVIATION.../12Z TAF ISSUANCE/
TODAY LOOKS TO PROVIDE A STARK DICHOTOMY IN CONDITIONS ACROSS THE
AREA ONCE AGAIN... WITH PRIMARY VFR ACROSS THE EAST AND PRIMARILY
IFR/LIFR GIVING WAY TO MVFR/IFR OVER THE WEST. EMBEDDED SHORTWAVES
IN THE WEAK UPPER RIDGE WILL BE NUDGED EASTWARD ACROSS A GOOD PART
OF THE AREA TODAY... BUT WILL CONTINUE TO LOSE SOME PUNCH AS THEY
DO SO. THE THICKER SATURATED CONDITIONS OVER THE WEST WILL
REMAIN IN PLACE... HENCE LITTLE EXPECTATION FOR MUCH OTHER THAN
THE EXPECTED DIURNAL IMPROVEMENT IN CEILINGS AND VISIBILITIES FOR
THOSE AREA. THERE IS SOME SPOTTER DRIZZLE/LIGHT RAIN MOVING
THROUGH THE AREA AT THE CURRENT TIME... BUT IT ISN/T HAVING MUCH
OF AN IMPACT ON VISIBILITIES AND IS MAINLY FALLING FROM AN AC
CLOUD DECK. THE MORE MEANINGFUL PCPN IS STILL WELL TO THE WEST...
ALTHOUGH IT WILL IMPACT THAT PORTION OF THE FORECAST AREA THIS
MORNING. OVERALL... WILL ALLOW FOR SOME MARGINAL IMPROVEMENT OUT
WEST TODAY... THEN A WORSENING OF CONDITIONS AGAIN TONIGHT...
ALTHOUGH WE SHOULD SEE A CONTINUATION OF THE TREND WE/VE SEEN WITH
THINGS BECOMING SLIGHTLY BETTER EACH DAY AS THE BOUNDARY LAYER IS
ABLE TO DRY OUT SOME. THIS WILL BE MOST MARKED ONCE AGAIN OVER THE
EAST... WHERE A GOOD AMOUNT OF SUNSHINE SHOULD BE SEEN... NOT AS
MUCH AS ON SUNDAY SINCE THERE WILL BE MORE LAYERED CLOUD COVER...
BUT ENOUGH TO WARM TEMPERATURES... RAISE ANY CEILINGS TRAPPED AT
THE TOP OF THE MIXED LAYER... AND FURTHER DRY THINGS OUT TO HELP
MITIGATE THE POTENTIAL FOR FORMATION OF LOW CLOUDS/FOG TONIGHT.
THE ONLY COMPLICATING FACTOR FOR LATER TONIGHT WILL BE THE ARRIVAL
OF A SURFACE TROUGH AND SOME MID-LEVEL FORCING WITH THE UPSTREAM
SHORTWAVES... WHICH WILL WORK TO BRING MORE WIDESPREAD AND
SYNOPTICALLY FORCED LOW CLOUDS AND PCPN CHANCES INTO THE EASTERN
PORTION OF THE AREA LATE TONIGHT. KEAU SHOULD ESCAPE THIS ENTIRELY
DURING THIS FORECAST PERIOD... BUT EXPECT KMSP TO SEE MVFR
CEILINGS RETURN LATE TONIGHT ALONG WITH POTENTIAL VISIBILITY
RESTRICTIONS FROM POSSIBLE RAIN AND SOME FOG.

KMSP... IT APPEARS AS THOUGH ANY MVFR CONDITIONS WILL BE AVOIDED
THIS MORNING ALTHOUGH THERE MAY BE SOME MVFR VISIBILITIES NOT TOO
FAR FROM THE AIRPORT DURING THE FIRST HOUR OR TWO OF THE TAF.
AFTER THAT... SEE NO REASON THAT VFR CONDITIONS WON/T PREVAIL
THROUGH THE DAY. THERE IS A SLIGHT POSSIBILITY FOR SOME MVFR
CEILINGS DURING THE LATE MORNING AND AFTERNOON IF ENOUGH MOISTURE
CAN BE MIXED UP INTO THE BOUNDARY LAYER WHILE THE MIXING HEIGHTS
ARE STILL SUFFICIENTLY LOW... BUT FOR NOW WILL ALLOW FOR BKN VFR
CEILINGS AT WORST... WITH SOME LOWER SCT CLOUDS. MAIN UNCERTAINTY
IN THE FORECAST LOOKS TO BE THE ARRIVAL OF LOWER CLOUDS AND
PERHAPS SOME PCPN AND ASSOCIATED LOWER VISIBILITY LATE TONIGHT AND
TUESDAY MORNING. WOULDN/T BE SURPRISED IF TIMING IS A LITTLE
SLOWER THAN ADVERTISED... BUT FOR NOW THIS MATCHES UP REASONABLY
WELL WITH A NAM... GFS... SREF CONSENSUS APPROACH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL 11 AM CDT THIS MORNING FOR BLUE EARTH-
     BROWN-CHIPPEWA-FARIBAULT-FREEBORN-LAC QUI PARLE-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-SIBLEY-STEELE-STEVENS-SWIFT-
     WASECA-WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

TRH/JLT/TRH
Hazardous weather outlook, Mar 15, 2:18 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 AM CDT MON MAR 15 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
318 AM CDT MON MAR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL PERSIST ACROSS PORTIONS OF SOUTHERN AND
WESTERN MINNESOTA THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RUNOFF FROM LAST WEEKS PRECIPITATION AND MELTING SNOW WILL
CONTINUE TO FILTER INTO AREAS STREAMS AND CREEKS. THIS WILL ALLOW
FOR THE CONTINUATION OF AREA RIVERS TO RISE OVER THE NEXT WEEK.

PLEASE REFER TO THE LATEST RIVER FLOOD WATCHES AND WARNINGS
ACROSS MINNESOTA AND WISCONSIN FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND OBSERVERS ARE URGED TO REPORT ICE JAMS OR FLOODING
ALONG AREA CREEKS...STREAMS OR RIVERS TO YOUR LOCAL NATIONAL
WEATHER SERVICE OFFICE...OR LOCAL LAW ENFORCEMENT AGENCY.

The radar

The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

50 flood, 1 flash flood. Local standard time, as filed.

Flood, Freeborn

When
March 15, 8:00 AM CST to March 16, 12:00 PM CST
Where
Freeborn County, 1.01 mi N of Albert Lea to 1.45 mi NW of Albert Lea
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.664, -93.384

County Road 101 was closed between Highway 13 and West Edgewater Drive due to flooding. In addition, East Main Street was closed at Garfield due to water over the road.

Flood, Freeborn

When
March 15, 8:00 AM CST to March 16, 12:00 PM CST
Where
Freeborn County, 0.85 mi SW of Moscow to 1.51 mi WSW of Moscow
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.710, -93.130

Flood waters caused 865th Avenue, south of County Road 25 to washed out.

Flood, Freeborn

When
March 15, 8:00 AM CST to March 16, 12:00 PM CST
Where
Freeborn County, 0.69 mi S of Maple Is to 1.73 mi ENE of Maple Is
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.760, -93.170

County Road 30, north of Highway 251 was closed due to flood waters.

Flood, McLeod

When
March 15, 8:00 AM CST to March 19, 9:00 PM CST
Where
McLeod County, 0.36 mi N of Brownton to 0.55 mi NNE of Brownton
Cause
Heavy Rain / Snow Melt
Property damage
$190,000
Reported by
Emergency Manager
Coordinates
44.735, -94.349

An ice jam along the Buffalo Creek in Mcleod County caused flooding on Division Street in Brownton. In addition, county officials reported 16 partially blocked county roads throughout Mcleod County due to flooding along Buffalo Creek. At least one home had basement flooding due to flood waters. By the 18th of March, the flood waters from the Buffalo Creek reached Glencoe which flooded 100th Street.

Flood, Blue Earth

When
March 15, 10:00 AM CST to March 22, 8:00 AM CST
Where
Blue Earth County, 2.7 mi NNW of Minnesota Lake to 2.52 mi NNW of Minnesota Lake
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.883, -93.879

County Road 157, near Minnesota Lake, was closed due to flooding.

Flood, Blue Earth

When
March 15, 10:00 AM CST to March 22, 8:00 AM CST
Where
Blue Earth County, 3.8 mi S of Mapleton to 3.73 mi S of Mapleton
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.875, -93.967

County Roads 7, and 191 near Mapleton were closed due to flooding.

Flood, Waseca

When
March 15, 10:00 AM CST to March 20, 6:00 PM CST
Where
Waseca County, 3.55 mi W of Matawan to 3.8 mi WSW of Matawan
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
43.860, -93.700

Flood waters were reported over 210th Avenue and 35th Avenue, near Matawan.

Flood, Waseca

When
March 15, 10:00 AM CST to March 20, 6:00 PM CST
Where
Waseca County, 2.87 mi SW of Waldorf to 1.74 mi WSW of Waldorf
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.900, -93.740

Flood waters caused 240th Avenue, near Waldorf to close.

Flood, Waseca

When
March 15, 10:00 AM CST to March 20, 6:00 PM CST
Where
Waseca County, 2.91 mi E of New Richland to 2.36 mi E of New Richland
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.900, -93.442

Flood waters caused 160th Street, near New Richland to close.

Flood, Waseca

When
March 15, 10:00 AM CST to March 20, 6:00 PM CST
Where
Waseca County, 0.76 mi SE of Wilton to 0.31 mi S of Wilton
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.012, -93.519

Flood waters caused 128th Street, near Wilton to close.

Flood, Waseca

When
March 15, 10:00 AM CST to March 18, 10:00 AM CST
Where
Waseca County, 2.3 mi SE of Janesville to 2.64 mi SE of Janesville
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.100, -93.683

County Road 53, near Janesville was closed due to flood waters.

Flood, Blue Earth

When
March 15, 10:00 AM CST to March 22, 8:00 AM CST
Where
Blue Earth County, 5.51 mi NNE of Minnesota Lake to 5.18 mi NNE of Minnesota Lake
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.918, -93.792

County Road 159 was closed due to flood waters.

Flood, Blue Earth

When
March 15, 10:00 AM CST to March 22, 8:00 AM CST
Where
Blue Earth County, 3.45 mi S of Pemberton to 2.89 mi S of Pemberton
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.950, -93.780

County Road 21 was closed due to flooding.

Flood, Blue Earth

When
March 15, 10:00 AM CST to March 22, 8:00 AM CST
Where
Blue Earth County, 2.81 mi S of Beauford to 2.72 mi SSW of Beauford
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.980, -93.980

County Road 167 was closed due to flooding.

Flood, Watonwan

When
March 15, 10:00 AM CST to March 22, 8:00 AM CST
Where
Watonwan County, 5.99 mi NE of Lewisville to 5.66 mi ENE of Lewisville
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.969, -94.350

County Road 136, at Beckers Bridge was closed due to flooding.

Flood, Faribault

When
March 15, 2:00 PM CST to March 16, 8:00 AM CST
Where
Faribault County, 1.65 mi ESE of Blue Earth to 1.47 mi NNW of Marna
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
43.620, -94.070

Several roads along Coon Creek were flooded due to an ice jam.

Flood, Watonwan

When
March 15, 2:00 PM CST to March 22, 8:00 AM CST
Where
Watonwan County, 2.03 mi SE of Sveadahl to 1.43 mi WSW of La Salle
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.060, -94.720

County Road 116, and several neighboring township roads were closed due to flooding.

Flood, Brown

When
March 15, 2:00 PM CST to March 22, 8:00 AM CST
Where
Brown County, 2.13 mi SSW of Evan to 2.3 mi NNE of Cobden
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.320, -94.840

County Road 7 was closed due to flooding.

Flood, Martin

When
March 15, 2:00 PM CST to March 22, 8:00 AM CST
Where
Martin County, 3.65 mi NW of Ceylon to 4.06 mi NW of Ceylon
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
43.560, -94.690

County Road 119 was closed due to flooding.

Flood, Martin

When
March 15, 2:00 PM CST to March 22, 8:00 AM CST
Where
Martin County, 3.07 mi WNW of Truman to 2.83 mi NW of Truman
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
43.840, -94.490

County Road 54, near Perch Creek was closed due to flooding.

Flood, Yellow Medicine

When
March 16, 12:00 PM CST to March 26, 12:00 PM CST
Where
Yellow Medicine County, 4.67 mi NNE of Echo to 2.92 mi NNE of Echo
Cause
Heavy Rain / Snow Melt
Property damage
$420,000
Reported by
Emergency Manager
Coordinates
44.686, -95.399

In Granite Falls, 466th Street was closed at 889th Street due to flood waters of the Minnesota River. In addition, the county roads southeast of Granite Falls, on 620th Street, from 180th to 190th Ave were flooded.

Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, water control facilities, and parks.

Flash Flood, Morrison

When
March 16, 2:30 PM CST to 10:00 PM CST
Where
Morrison County, 1.91 mi E of Motley Morey Fld Arp to 2.03 mi NE of Motley Morey Fld Arp
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.320, -94.590

An ice jam caused rapidly rising water along the Crow Wing River near Motley. One person and her three dogs were rescued from a residence along Azalea Road due to this ice jam.

Flood, Watonwan

When
March 16, 3:30 PM CST to March 22, 8:00 AM CST
Where
Watonwan County, 1.38 mi N of St James to 1.8 mi NNE of St James
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.000, -94.630

Highway 4, north of St. James, was closed due to flooding.

Flood, Faribault

When
March 16, 3:30 PM CST to March 17, 8:00 AM CST
Where
Faribault County, Winnebago to 2.51 mi N of Winnebago
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
43.770, -94.170

County Road 14, west of Highway 169, was closed due to an ice jam.

Flood, Brown

When
March 16, 3:30 PM CST to March 22, 8:00 AM CST
Where
Brown County, 0.24 mi NE of Springfield Arpt to 0.59 mi S of Springfield
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.233, -94.977

A local park was flooded along the Cottonwood River.

Flood, Sibley

When
March 16, 3:30 PM CST to March 22, 8:00 AM CST
Where
Sibley County, 0.49 mi W of Henderson to 3.08 mi E of Henderson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.530, -93.910

Highway 93 was closed due to flooding along the Rush River.

Flood, Carver

When
March 16, 4:00 PM CST to March 22, 8:00 AM CST
Where
Carver County, 0.69 mi S of Watertown to 2.14 mi ENE of Watertown
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.960, -93.850

Mill Avenue at the 400 Block in Watertown was closed due to flooding. In addition, County Road 122 between County Road 123 and Highway 7 was closed due to flooding.

Flood, Carver

When
March 16, 4:00 PM CST to March 22, 8:00 AM CST
Where
Carver County, New Germany to 2.61 mi NE of New Germany
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.880, -93.970

Numerous county roads near New Germany, which included; County Road 30 between 33 and the Wright County Line, Yancy Avenue between 78th Street and County Road 30, 82nd Street between County Road 32 and Union Avenue, 62nd Street west of County Road 33 and Vega Avenue, and at 86th and 94th Streets were flooded due to the water flowing out its banks from the South Crow River.

Flood, Lac Qui Parle

When
March 17, 8:00 AM CST to March 22, 8:00 AM CST
Where
Lac Qui Parle County, 10.25 mi NE of Boyd to 5.25 mi ESE of Lac Qui Parle
Cause
Heavy Rain / Snow Melt
Property damage
$515,000
Reported by
Emergency Manager
Coordinates
44.941, -95.734

Several county roads became inundated due to flood waters along the Minnesota River.

Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, water control facilities, and utilities.

Flood, Chippewa

When
March 17, 12:00 PM CST to March 26, 12:00 PM CST
Where
Chippewa County, 3.76 mi N of Watson to 1.06 mi S of Hagen
Cause
Heavy Rain / Snow Melt
Property damage
$345,000
Reported by
County Official
Coordinates
45.074, -95.834

Numerous counties roads were flooded from snow melt and associated runoff along several tributaries of the Minnesota River, and the Minnesota River in Chippewa County. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, water control facilities, utilities and parks.

Flood, Stevens

When
March 17, 12:00 PM CST to March 26, 12:00 PM CST
Where
Stevens County, 3.84 mi NNW of Alberta to 7.18 mi S of Alberta
Cause
Heavy Rain / Snow Melt
Property damage
$40,000
Reported by
County Official
Coordinates
45.620, -96.065

Numerous counties roads were flooded from snow melt and associated runoff along several tributaries of the Minnesota River, in Stevens County. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, and road systems and bridges.

Flood, Nicollet

When
March 17, 2:00 PM CST to March 22, 8:00 AM CST
Where
Nicollet County, 1.37 mi WSW of Mankato to 0.36 mi W of Mankato
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.166, -94.047

County Road 71, outside of Mankato, was closed due to flooding.

Flood, Scott

When
March 17, 2:00 PM CST to March 22, 8:00 AM CST
Where
Scott County, 2.39 mi ESE of St Patrick to 1.91 mi ENE of St Patrick
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.592, -93.453

Cedar Lake Township Road was closed due to a local creek that flooded. Also, the flood waters affected Newport Avenue between 230th and 240th Streets.

Flood, Brown

When
March 17, 2:00 PM CST to March 22, 8:00 AM CST
Where
Brown County, 0.85 mi SE of New Ulm to 1.6 mi NNE of Searles
Cause
Heavy Rain / Snow Melt
Property damage
$160,000
Reported by
Law Enforcement
Coordinates
44.310, -94.460

Numerous county roads around New Ulm were closed due to flooding. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; emergency protective measures and road systems and bridges.

Flood, Carver

When
March 17, 2:00 PM CST to March 22, 8:00 AM CST
Where
Carver County, New Germany to 2.09 mi ENE of New Germany
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.880, -93.970

Numerous county roads were closed near the South Crow River due to flooding.

Flood, Blue Earth

When
March 17, 2:30 PM CST to March 22, 8:00 AM CST
Where
Blue Earth County, 1.98 mi SSW of Pemberton to 3.2 mi NNE of Minnesota Lake
Cause
Heavy Rain / Snow Melt
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
43.974, -93.798

Numerous roads were flooded between Minnesota 22, and Minnesota 83, plus County Road 14 near Highway 30. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, water control facilities, utilities and parks.

Flood, Watonwan

When
March 17, 2:30 PM CST to March 22, 8:00 AM CST
Where
Watonwan County, 5.23 mi NNW of Odin to 3.92 mi WNW of Echols
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.940, -94.790

County Road 5, south of Butterfield was closed due to flooding.

Flood, Le Sueur

When
March 17, 2:30 PM CST to March 22, 8:00 AM CST
Where
Le Sueur County, 1.21 mi SW of Le Center to 2.31 mi NNE of St Henry
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.390, -93.750

County Road 113 near Le Center was closed due to flooding.

Flood, Faribault

When
March 17, 2:30 PM CST to March 22, 8:00 AM CST
Where
Faribault County, 5.04 mi NNW of Winnebago to 3.98 mi N of Winnebago
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
43.842, -94.191

County Road 14, west of Highway 169 was closed due to flooding.

Flood, Morrison

When
March 17, 2:35 PM CST to March 18, 8:30 AM CST
Where
Morrison County, 1.68 mi NNE of Little Falls to 1.53 mi N of Little Falls
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
46.003, -94.359

Highway 10 bridge was closed due to an ice jam.

Flood, Sibley

When
March 17, 4:00 PM CST to March 26, 12:00 PM CST
Where
Sibley County, 0.49 mi W of Henderson to 0.36 mi WNW of Henderson
Cause
Heavy Rain / Snow Melt
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
44.530, -93.910

Highway 93 was closed from Highway 169 to Henderson, due to flood waters of the Minnesota River. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, and road systems and bridges.

Flood, Swift

When
March 17, 4:00 PM CST to March 22, 8:00 AM CST
Where
Swift County, 4.35 mi N of Appleton Arpt to 5.3 mi NNE of Appleton Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.293, -95.994

Highway 12 near Appleton, was closed due to flooding.

Flood, Le Sueur

When
March 17, 4:00 PM CST to March 22, 8:00 AM CST
Where
Le Sueur County, 3.11 mi SSE of Ottawa to 0.49 mi WNW of Cleveland
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.337, -93.933

County Road 147, and West Junction, to County Road 102 was closed due to flooding.

Flood, Renville

When
March 17, 4:00 PM CST to March 26, 12:00 PM CST
Where
Renville County, 3 mi WSW of Bechyn to 5.56 mi WSW of Beaver Falls
Cause
Heavy Rain / Snow Melt
Property damage
$335,000
Reported by
Emergency Manager
Coordinates
44.626, -95.131

County Road 21, near the Minnesota River was closed due to flooding. There was also an ice jam east of this area where several county roads closed. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, and water control facilities.

Flood, Freeborn

When
March 17, 4:00 PM CST to March 18, 4:00 PM CST
Where
Freeborn County, 0.33 mi ENE of Glenville to 1.75 mi SSE of Glenville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.572, -93.274

U.S. Highway 65 southbound was closed due to flood waters between Minnesota 13, and County Road 91.

Flood, Carver

When
March 18, 12:30 PM CST to March 26, 12:00 PM CST
Where
Carver County, 3.13 mi SE of East Union to 3.42 mi SE of East Union
Cause
Heavy Rain / Snow Melt
Property damage
$240,000
Reported by
Emergency Manager
Coordinates
44.682, -93.644

Flood waters along the Minnesota River near Jordan, closed the bridge on Old County Road 45, or County Road 9. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, water control facilities, and parks.

Flood, Redwood

When
March 19, 12:00 PM CST to March 26, 12:00 PM CST
Where
Redwood County, 6.32 mi WNW of Vesta to 3.49 mi ESE of North Redwood
Cause
Heavy Rain / Snow Melt
Property damage
$255,000
Reported by
County Official
Coordinates
44.542, -95.534

Numerous counties roads were flooded from snow melt and associated runoff along several tributaries of the Minnesota River, and the Redwood River in Redwood County. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; emergency protective measures, and road systems and bridges.

Flood, Benton

When
March 19, 2:00 PM CST to March 21, 2:00 PM CST
Where
Benton County, 0.55 mi NW of Watab to 0.01 mi N of Watab
Cause
Ice Jam
Reported by
Park/Forest Service
Coordinates
45.686, -94.187

Approximately 20 structures, mainly cabins, flooded near Little Rock Lake due to back water problems from an ice jam on the Mississippi River.

Flood, Scott

When
March 19, 4:00 PM CST to March 26, 12:00 PM CST
Where
Scott County, 3.43 mi E of Shakopee to 3.35 mi E of Shakopee
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
44.800, -93.450

The Minnesota River flooded the parking lot at the Valley Fair Amusement Park near Shakopee.

Flood, Ramsey

When
March 20, 12:00 AM CST to March 26, 12:00 PM CST
Where
Ramsey County, 4.98 mi SSW of St Paul to 4.98 mi ESE of St Paul
Cause
Heavy Rain / Snow Melt
Property damage
$2.4 million
Reported by
County Official
Coordinates
44.900, -93.176

Several communities along the Mississippi River from Mendota Bridge to Hastings had flooding problems related to the flood crest on the Mississippi River in Ramsey County. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; debris removal, emergency protective measures, road systems and bridges, buildings, utilities and parks.

Flood, Scott

When
March 20, 2:00 AM CST to March 26, 12:00 PM CST
Where
Scott County, 0.37 mi NW of Shakopee to 0.7 mi NW of Shakopee
Cause
Heavy Rain / Snow Melt
Property damage
$400,000
Reported by
County Official
Coordinates
44.804, -93.525

The Highway 101 bridge from Shakopee to Chanhassen was closed due to flood waters along the Minnesota River. Monetary costs were based on FEMA, State, and Local assistance which includes the following categories; emergency protective measures, road systems and bridges, utilities, and parks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215003, 215004, 215005, 215006, 215007, 215008, 215009, 215010, 215011, 215014, 215017, 219152, 219153, 219154, 219155, 219156, 219157, 219158, 219159, 219160, 219982, 220149, 219161, 219162, 219163, 219164, 219165, 219166, 220178, 222397, 222400, 219575, 219576, 219577, 219975, 219578, 219579, 219976, 219977, 219978, and more.